Arizona, 2022Flash Flooding and Avalanche in Arizona, August 27, 2022
August 27, 2022 · NWS PSR · 7 events in 3 counties and zones
High pressure situated south of the International Border led to a westerly flow aloft, which caused dry air advection. 5 inches) and instability (MLCAPE 1000-2000 J/KG) as well as a subtle disturbance in the upper-levels to result in the development of strong thunderstorms across portions of south-central and southwest Arizona.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure situated south of the International Border led to a westerly flow aloft, which caused dry air advection. However, there was still sufficient moisture (PWAT around 1.5 inches) and instability (MLCAPE 1000-2000 J/KG) as well as a subtle disturbance in the upper-levels to result in the development of strong thunderstorms across portions of south-central and southwest Arizona. Downdraft CAPE values were also in excess of 1500 J/KG, which led to favorable conditions for some of these thunderstorms to produce severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 27, 12:59 PM MST, 6 minutes earlier.
Area forecast discussion, Aug 27, 12:59 PM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1259 PM MST Sat Aug 27 2022
.SYNOPSIS...
The weather pattern will shift into a drier regime through the
weekend with chances for showers and thunderstorms gradually
lowering, then migrating exclusively into higher terrain regions.
Storm activity early next week may be extremely limited before
better moisture possibly begins to return during the latter half of
the week. Temperatures will hover slightly below normal through the
weekend before a warming allows for above normal temperatures to
return next week.
&&
.DISCUSSION...
High pressure remains centered south of the international border,
promoting continued westerly flow aloft over our region. Given the
flow aloft, drier air continues to advect into the region with this
morning's 12Z PHX sounding recording a PWAT value of 1.49".
Nevertheless, sufficient enough moisture and instability is expected
today to lead to some showers and thunderstorms this afternoon and
evening across the region. In fact, current radar showed isolated
showers/thunderstorms already developing across parts of Maricopa
County as well as parts of La Paz County. Areas across the high
terrain will stand the best chances for seeing additional shower
and thunderstorm development through the afternoon and evening.
The westerly steering flow will be unfavorable for thunderstorms
moving into the Valley from the high terrain. However, orographic
lift along lower desert terrain features as well as the potential
influence of a weak disturbance near northern Baja may aid in some
additional showers and thunderstorms developing across the lower
elevations.
The latest HRRR and 12Z HREF favor continued development across
much of the state through the afternoon as diurnal heating leads
to increasing destabilization. Across southwest Arizona, HiRes
guidance shows little in the way of thunderstorms today, aside
from ongoing development along the Kofas. Further west across
southeast California, chances look to remain very low (~5%) for
showers and thunderstorms. There are indications that a few
isolated thunderstorms may develop in northern Baja and
potentially extend up into eastern Imperial County. Modeled
soundings indicate high DCAPE values today climbing upwards of
1,500-2,000 J/kg this afternoon. This will promote the potential
for a few strong/severe wind gusts. The HREF shows upwards of a
50-70% chance for outflow winds to climb in excess of 35 mph
across parts of south-central Arizona. The probability of gusts in
excess of 58 mph is less than 10%.
Continued deep westerly flow will advect additional dry air with
storm chances further waining Sunday, likely confined completely to
the higher terrain. Storm chances decline to near zero areawide
starting Monday due to these factors and enhanced subsidence from
upper level ridging. In fact, many ensemble members show 500 hPa
heights rising upwards of 594-595 dm by Tuesday, near the 95th
percentile for this time of year. Temperatures will rise above
normal with highs potentially exceeding 110F for much of the lower
deserts and potentially upwards of 110-115 across southeast
California. Given the temperatures expected, moderate to locally
high HeatRisk is expected by midweek across the lower deserts and
may lead to excessive heat conditions being met.
By the middle of next week the anomalous high pressure area will
settle over the Great Basin with east to northeast midlevel flow
developing. Meanwhile, lower level water vapor may tick up just
slightly due to lower level southerly flow. This could allow for an
uptick in storm activity once again, but for now ensemble guidance
is mostly minimal with fairly lackluster QPF. Ensemble guidance
continues to show some uncertainty with respect to any easterly
waves, but overall guidance has consolidated around the idea of
keeping any such waves too far to the south to really impact the
weather for the desert southwest. NBM Pops do pick up a bit, peaking
at 5-20% in the valleys (highest values to the east) and 20-30% in
the higher terrain. With limited storm (and cloud) activity, high
temperatures will likely stay elevated at 105-110 for the lower
deserts.
&&
.AVIATION...Updated 1720Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Isolated showers have already developed to the north of the
terminals this morning acting on available instability. The latest
short term guidance is being a bit more aggressive with more
isolated to scattered storms reaching the valleys later this
afternoon into this evening. Have therefore added in a VCTS into
the TAFs for a short period beginning 21-22z, ending around
01-02z. Could be some gusty and erratic winds around storms but
otherwise favor the typical diurnal trends.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will favor a southerly component through the TAF period at
KBLH while favoring southeast during the day at KIPL and southwest
in the evening. Expect breezy conditions in the afternoon and
evening with gusts up to 20-25 kts at both terminals. Isolated
storms are expected this afternoon, mainly east of the CO River
and south of the international border. However, a storm still
cannot be ruled out at either terminal. FEW to SCT daytime clouds
are anticipated with bases aoa 10 kft.
&&
.FIRE WEATHER...
A gradual decline in storm chances will continue, but the high
terrain north and east of Phoenix should remain fairly active
today with a modest (40%) chance of thunderstorms. Gusty winds
will be possible with any storms. Substantial drying will spread
across the area starting Sunday, essentially ending rain chances
across the lower deserts and then likely even over the Arizona
high terrain for early next week. MinRH values will generally
remain in a 30-35% range over lower elevations to 40-50% over the
higher terrain through Sunday, before lowering starting Monday.
Apart from thunderstorms, winds will follow familiar diurnal
patterns. A chance of higher terrain storms will resume by mid
week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Smith/Hodges
AVIATION...Frieders
FIRE WEATHER...Hodges
In the hours before
Special weather statement, Aug 27, 12:32 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1232 PM MST Sat Aug 27 2022
AZZ534-537-538-540-272015-
Aguila Valley AZ-Buckeye/Avondale AZ-Tonopah Desert AZ-
Northwest Valley AZ-
1232 PM MST Sat Aug 27 2022
...A strong thunderstorm will impact portions of Maricopa County
through 115 PM MST...
At 1231 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Circle City, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Surprise and White Tank Mountain Park.
This includes US Highway 60 between mile markers 130 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3364 11286 3381 11278 3376 11245 3353 11256
TIME...MOT...LOC 1931Z 289DEG 15KT 3370 11274
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TFSpecial weather statement, Aug 27, 1:00 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
100 PM MST Sat Aug 27 2022
AZZ537-540>542-544-272045-
Buckeye/Avondale AZ-Cave Creek/New River AZ-Deer Valley AZ-
Northwest Valley AZ-North Phoenix/Glendale AZ-
100 PM MST Sat Aug 27 2022
...A strong thunderstorm will impact portions of Maricopa County
through 145 PM MST...
At 100 PM MST, Doppler radar was tracking a strong thunderstorm near
White Tank Mountain Park, or 8 miles south of Wittmann, moving east
at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Phoenix, Glendale, Peoria, Surprise, Avondale, Goodyear, El Mirage,
Tolleson, Youngtown, Sun City West, Sun City, Waddell, Wittmann,
Litchfield Park, Glendale Sports Complex, White Tank Mountain Park,
Luke AFB, Beardsley, Downtown Peoria and Surprise Stadium.
This includes the following highways...
AZ Interstate 10 between mile markers 131 and 135.
US Highway 60 between mile markers 127 and 152.
AZ Route 101 between mile markers 2 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3359 11265 3381 11256 3378 11214 3343 11226
TIME...MOT...LOC 2000Z 289DEG 15KT 3366 11253
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TFEvent by event
3 thunderstorm wind, 2 flash flood, 1 avalanche, 1 dust storm. Local standard time, as filed.
Thunderstorm Wind, Maricopa
- When
- August 27, 1:05 PM MST
- Where
- Maricopa County, 9.66 mi SW of Wittmann
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 33.674, -112.640
Numerous downed trees with diameters ranging from 6-24 inches in the area of West Beardsley Parkway and North Desert Oasis Boulevard in Sun City Festival. Winds were estimated at around 60 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 27, 1:15 PM MST
- Where
- Maricopa County, 10.26 mi SW of Wittmann
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 33.659, -112.634
Numerous trees were knocked down with trunk diameters ranging from 6-12 inches along the area of Sun Valley Parkway and North Desert Oasis Boulevard in Sun City Festival. Winds were estimated at around 60 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 27, 3:48 PM MST
- Where
- Maricopa County, 1.55 mi S of Higley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 33.278, -111.721
Numerous downed trees (10+) along the area of Higley and Germann Roads in Gilbert. Timing estimated from radar. Winds were estimated at around 60 mph. No injuries were reported.
Avalanche, Central la Paz
- When
- August 27, 4:00 PM MST to 4:20 PM MST
- Where
- Central la Paz forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.729, -113.981 (the zone’s center; the record gives no point)
Visibility of near zero reported for a couple of miles near the area of I-10 and Vicksburg Road. No accidents or injuries were reported.
Dust Storm, Central la Paz
- When
- August 27, 4:00 PM MST to 4:20 PM MST
- Where
- Central la Paz forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.729, -113.981 (the zone’s center; the record gives no point)
Visibility of near zero reported for a couple of miles near the area of I-10 and Vicksburg Road. No accidents or injuries were reported.
Flash Flood, Maricopa
- When
- August 27, 4:50 PM MST to 8:30 PM MST
- Where
- Maricopa County, 15.87 mi SE of Aguila to 16.5 mi NNE of Tonopah
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 33.780, -112.961
A Flood Control District of Maricopa County Stream Gauge of Jackrabbit Wash at Vulture Mine Road reported water levels rising rapidly above alarm stage at around 1713 MST, with a peak flow of 4.88 feet (3651 cfs) at 1803 MST, and going back down below alarm stage at around 1926 MST. This amount of water flow likely flooded Aguila Road upstream of the gauge and Wickenburg Road, where a water rescue was performed, located 5 miles downstream of the gauge. No injuries were reported. Based on the report from the Phoenix Dispatch, water got halfway up on an unoccupied vehicle stuck along the flood waters from Jackrabbit Wash located along Wickenburg Road.
Flash Flood, Pinal
- When
- August 27, 6:00 PM MST to 8:00 PM MST
- Where
- Pinal County, 6.41 mi WNW of Queen Vly to 6.28 mi WNW of Queen Vly
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 33.377, -111.366
Video of flash flooding on Peralta Road, east of Gold Canyon, which stranded motorists. Timing estimated from radar. No damages or injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, August 27, 2022$2.9 million · EF0 · 14 events
- Hail and Damaging Winds in Iowa, August 27 to 28, 2022$30,000 · 1 in hail · 10 events
- Damaging Winds in Iowa, August 27, 2022$5,000 · 74 kt wind · 7 events
- Flooding in Puerto Rico, August 27 to 31, 20226 events
- Damaging Winds in Iowa, August 27, 2022$6,000 · 3 events
- Flash Flooding in Arizona, August 27, 20222 events
- Damaging Winds in Montana, August 27, 202255 kt wind · 2 events
- Flash Flooding in Texas, August 27, 20222 events
- Waterspout in South Atlantic Coastal Waters, August 27, 20221 event
- Rip Current in North Carolina, August 27, 20221 event
- Wildfire in New York, August 27 to 31, 20221 event
- Waterspout in South Atlantic Coastal Waters, August 27, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054328, 1054318, 1054324, 1054330, 1060315, 1054307, 1054335.